Virginia, 2013

Damaging Wind in Virginia, July 7, 2013

July 7, 2013 · NWS RNK · 1 event in 1 county or zone

Scattered storms across the mountains produced a few severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered storms across the mountains produced a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 7, 2:18 PM EST, 1 minute earlier.

Area forecast discussion, Jul 7, 2:18 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT SUN JUL 7 2013

.SYNOPSIS...
AN UPPER LEVEL SYSTEM MOVES FROM THE OHIO VALLEY TO THE NORTHEAST
UNITED STATES THROUGH MONDAY. WE WILL SEE HIGH PRESSURE ACROSS THE
SOUTH AFTER THIS...FROM TUESDAY TO WEDNESDAY...FOLLOWED BY A COLD
FRONT THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 300 PM EDT SUNDAY...

CONVECTIVE LINE MOVING TOWARDS THE BLUE RIDGE AT 300 PM THIS
AFTERNOON. HEATING AND INSTABILITIES ARE HIGH EAST OF THE BLUE
RIDGE. CAPE ARE 2500-3500 J/KG WITH TEMPERATURES IN THE MID TO
UPPER 80S. SURFACE DEW POINTS ARE ALSO MOIST WITH READINGS IN THE
LOWER 70S. STRONG TO SEVERE STORMS ARE LIKELY FROM THE FOOTHILLS
INTO THE PIEDMONT INTO EARLY THIS EVENING AS THIS LINE CONNECTS
WITH THE LEE TROUGH.

BEHIND THE LINE OF CONVECTION ARE AREAS OF MODERATE RAIN WITH
SOME PLACES HAVING LIGHT RAIN THROUGH THE COURSE OF THE AFTERNOON.
WITH A WAVE TRACKING NORTHEAST ACROSS THE SOUTHERN OHIO VALLEY AND
CONVECTION TRACKING EAST AT 30 MPH...FLASH FLOOD THREAT MAY END
EARLIER THAN EXPECTED. UNTIL THE RAIN EXITS...WILL LEAVE WATCH AS
IS.

LOW LEVEL FLOW WILL BECOME WESTERLY AS HIGH PRESSURE BUILDS IN
OVERNIGHT ALLOWING SOME AREAS TO DRY OUT. THE MODELS ARE STILL
CARRYING SOUTHWEST FLOW ACROSS THE PIEDMONT MONDAY
MORNING...HINTING THAT THE BOUNDARY COULD STALL. RAIN MAY FADE
OVERNIGHT THEN RE- DEVELOP LATE MONDAY MORNING INTO THE AFTERNOON
ACROSS THE SOUTHEAST.

WILL CONTINUE TO CARRY HIGH POPS INTO THIS EVENING THEN LOWER TO
CHANCE BY MORNING. TOMORROW AFTERNOON...THERE WILL BE A 30 PERCENT
CHANCE OF SHOWERS FROM LYH/MTV/GEV SOUTH...20 PERCENT NORTH.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM EDT SUNDAY...

THE TROUGH THAT HAS PLAGUED THIS PAST WEEK WILL FINALLY LIFT
EAST/NORTHEAST INTO MONDAY NIGHT...BUT WILL STILL BE IN A SUMMER
SETUP FOR TUE-WED WITH SOME LEFTOVER WEAKNESS AT 5H OVER THE
SOUTHERN APPALACHIANS...WITH HEIGHTS RISING. OVERALL LOOKING MORE
TYPICAL OF JULY WX WITH THE THREAT FOR ISOLATED TO SCATTERED
SHOWERS AND STORMS EACH AFTERNOON/EVENING WITH LESS CHANCE
OVERNIGHT/MORNING TIME FRAME.

THE FLOW WILL BE SW WITH SOME WESTERLY COMPONENT IN THE WESTERN
CWA SUCH THAT CONVERGENCE WILL BE MAXIMIZED ALONG THE BLUE RIDGE.

TEMPS SHOULD START TO HEAT UP WITH INCREASING HEIGHTS BUT MODELS
SHOWING ENOUGH LOW LVL MOISTURE TO KEEP THE AIRMASS HUMID AND
PREVENTING TEMPS FROM SOARING OVER 90 OUT EAST.

LOOK FOR HIGHS TUE-WED TO RANGE FROM THE UPPER 70S ACROSS THE
HIGHER TERRAIN TO THE LOWER TO MID 80S IN THE VALLEYS OF THE WEST
TO MID TO UPPER 80S EAST...NEAR 90 POSSIBLE WEDNESDAY IN THE FAR
EAST. STARTING TO GET HEAT INDICES APPROACHING THE MID TO UPPER
90S POSSIBLY WED AFTERNOON ACROSS THE BUCKINGHAM TO SOUTH BOSTON
AREA.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 1220 PM EDT SUNDAY...

NOT LOOKING DRY THIS PERIOD AS NEXT FRONT SETTLES SOUTH AND
THROUGH THE AREA GOING INTO THU-FRI...THEN STALLING IN THE GULF
COAST STATES THIS WEEKEND. MEANWHILE THE UPPER RIDGE PUSHES BACK
EAST INTO THE WRN ATLANTIC WHILE THE HEAT RIDGE BUILDS AGAIN OUT
WEST. THIS WILL BRING A TROUGH OVER OUR AREA LATE THIS WEEK INTO
THE WEEKEND.

THE DETAILS ARE STILL UP IN THE AIR WITH RESPECT TO WHERE THE
AXIS OF THE TROUGH SETS UP WITH ECMWF/GFS CLOSING OFF LOWS ALOFT
ANYWHERE FROM THE MID ATLANTIC TO THE OHIO VALLEY...BUT OVERALL
THEY SHOW A SW JOG OF THE UPPER LOW INTO SUNDAY. AT THE SFC WHEN
THIS HAPPENS...A SFC RIDGE IS GOING TO PUSH INTO THE NORTHEAST
WITH POSSIBLE WEDGE EXTENDING SW INTO OUR AREA. THE 00Z ECMWF MORE
ROBUST WITH THIS. THIS WILL PUT OUR CWA INTO AN EASTERLY FETCH IN
THE LOW LVLS AND SW ALOFT WHICH WILL SPELL A SOAKING RAIN
POTENTIAL BY SUNDAY.

FOR THIS FORECAST TOOK THE FRONT SOUTHEAST OF US FRIDAY AFTERNOON
WITH BEST THREAT OF STORMS THURSDAY AHEAD OF THE FRONT INTO THU
NIGHT/EARLY FRIDAY IN THE EAST. THE DRIEST TIME OF THIS PERIOD MAY
BE AROUND FRIDAY NIGHT INTO THE MORNING SAT BEFORE THE TROUGH
MOVES SOUTH AND BACKS THE FLOW MORE TOWARD THE SOUTH AND
SOUTHEAST.

WILL BE GOING TOWARD HIGH CHANCE TO LIKELY POPS BY SUNDAY.

TEMPS THIS PERIOD ARE GOING TO BE NEAR NORMAL EARLY THE COOL
BELOW NORMAL AFTER FRIDAY WITH CLOUDS AND INCREASED THREAT OF
RAIN.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 115 PM EDT SUNDAY...

A LINE OF SLOW MOVING SHOWERS HAVE DEVELOPED ALONG THE BLUE RIDGE
THIS AFTERNOON AND COULD IMPACT ROA/BCB THROUGH EARLY AFTERNOON.
CEILINGS SHOULD STAY VFR WITH A SMALL WINDOW OF MVFR VIS. THE
LARGER RAIN SHIELD ENTERING THE WEST (BLF/LWB) AT 18Z SUNDAY. THIS
WILL KNOCK VFR RESTRICTIONS DOWN TO MVFR FOR A COUPLE OF HOURS.
VISIBILITIES MAY REBOUND WHILE CEILINGS CONTINUE TO LOWER THROUGH
THE NIGHT. THIS RAIN SHIELD WILL IMPACT ROA/BCB LATER THIS
AFTERNOON AND THEN THE PIEDMONT (LYH/DAN) THIS EVENING. ONCE THE
HEAVIER RAIN MOVES EAST...LIGHT RAIN AND LOW RESTRICTIONS LIKELY
TO LINGER INTO MONDAY MORNING. AIRPORTS SHOULD SEE IMPROVEMENTS
THROUGH THE DAY.

TUESDAY AND WEDNESDAY...THE UPPER RIDGE WILL HOLD OVER THE
WESTERN ATLANTIC THROUGH MID WEEK...WHICH WILL KEEP VERY MOIST AIR
IN THE REGION ALONG WITH A DAILY THREAT OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL APPROACH THE AREA ON
THURSDAY WHICH WILL CONTINUE THE THREAT OF SHOWERS AND
THUNDERSTORMS.

&&

.HYDROLOGY...
AS OF 300 PM EDT SUNDAY...

CONVECTIVE LINE OF SHOWERS MOVING EAST AROUND 30 MPH. THIS LINE IS
PRODUCING RAINFALL RATES UP TO 2 INCHES PER HOUR. CURRENT SPEED OF
LINE WILL LIMIT AREAS THAT WILL BE AFFECTED BY FLASH FLOODING
THIS AFTERNOON. AREAS THAT HAVE SEEN RAIN OVER THE PAST COUPLE OF
DAYS WILL HAVE THE HIGHEST THREAT FOR FLASH FLOODING...SUCH AS NW
NC HIGHLANDS AND SW VA FOOTHILLS.

UNTIL THE RAIN EXITS THE AREA...WILL LEAVE FLASH FLOOD WATCH AS
IS.

&&

.EQUIPMENT...
AS OF 1000 AM EDT SUNDAY...

THE KFCX RADAR IS OPERATING AGAIN. WE ARE LIMITED TO VCP-12 ONLY.
ELECTRONICS TECHNICIANS WILL RETURN TO THE SITE ON MONDAY AND
RESUME MAINTENANCE.

THE NOAA WEATHER RADIO LOCATED AT MOUNT JEFFERSON NORTH
CAROLINA...WNG588...BROADCASTING AT 162.500 MHZ...IS CURRENTLY OFF
THE AIR. RESTORATION TIME IS UNKNOWN AT THIS POINT...BUT ESTIMATED
TO BE MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ011-013-014-
     016>020-022>024-032>035.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-009-
     010-012-015.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ003.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-
     018-019.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ044.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042-043-
     045.

&&

SYNOPSIS...AMS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...RCS
HYDROLOGY...RCS
EQUIPMENT...RCS
Hazardous weather outlook, Jul 7, 8:44 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 AM EDT SUN JUL 7 2013

NCZ003-VAZ011-013-014-016>020-022>024-032>035-WVZ044-081345-
SURRY-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE-
944 AM EDT SUN JUL 7 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-081345-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
944 AM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
MONDAY. A FEW STORMS WILL PRODUCE HEAVY RAIN AND LOCALIZED
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-019-VAZ007-009-010-012-015-WVZ042-043-045-081345-
ASHE-ALLEGHANY NC-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
SUMMERS-GREENBRIER-
944 AM EDT SUN JUL 7 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ018-081345-
WATAUGA-
944 AM EDT SUN JUL 7 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE WATAUGA RIVER AT SUGAR GROVE IS ABOVE FLOOD STAGE. AT 800 AM
THE STAGE WAS 8.1 FEET AND FALLING. FLOOD STAGE IS 6.0 FEET.
ADDITIONAL RISES ARE LIKELY THIS AFTERNOON WHEN MORE RAIN
ENTERS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jul 7, 11:49 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT SUN JUL 7 2013

WVZ045-071730-
GREENBRIER WV-
1249 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR... CENTRAL AND NORTHERN
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 130 PM EDT

* AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
  FROM DUO TO LAWN...MOVING TO THE NORTHEAST AT 35 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. HEAVY RAIN
  WILL CAUSE WATER TO QUICKLY POND ON ROADWAYS AND FILL ROADSIDE
  DITCHES.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  RENICK...
  MAXWELTON...
  ASBURY...
  AND ANJEAN.

LAT...LON 3823 8036 3811 8036 3807 8030 3806 8030
      3776 8048 3773 8051 3782 8073 3787 8080
      3787 8075 3791 8079 3807 8072 3827 8044
TIME...MOT...LOC 1643Z 223DEG 31KT 3812 8057 3788 8075

CF
Special weather statement, Jul 7, 12:37 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT SUN JUL 7 2013

WVZ045-071815-
GREENBRIER WV-
137 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
  FROM WILLIAMSBURG TO ALDERSON...MOVING TO THE NORTHEAST AT 30 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. HEAVY RAIN
  WILL QUICKLY CAUSE WATER TO POND ON ROADWAYS AND FILL ROADSIDE
  DITCHES.

* LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...
  RONCEVERTE...
  RENICK...
  MAXWELTON...
  AND LEWISBURG AIRPORT.

LAT...LON 3816 8036 3811 8036 3805 8027 3804 8016
      3806 8011 3805 8006 3769 8044 3769 8047
      3784 8076 3817 8038
TIME...MOT...LOC 1734Z 223DEG 36KT 3795 8047 3775 8067

CF
Special weather statement, Jul 7, 12:58 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT SUN JUL 7 2013

VAZ010>013-WVZ042-071900-
GILES VA-BLAND VA-WYTHE VA-PULASKI VA-MERCER WV-
158 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLOWTON TO
  COMERS ROCK...MOVING TO THE EAST AT 15 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RADFORD...
  ROCKY GAP...
  ALLISONIA...
  PULASKI...
  AND BLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3750 8096 3737 8077 3748 8055 3747 8050
      3732 8044 3723 8061 3719 8059 3720 8051
      3718 8056 3714 8053 3712 8059 3706 8054
      3697 8055 3689 8068 3690 8076 3685 8081
      3681 8103 3677 8109 3677 8127 3691 8133
TIME...MOT...LOC 1756Z 255DEG 11KT 3732 8090 3677 8119

16
Special weather statement, Jul 7, 1:34 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT SUN JUL 7 2013

VAZ018>020-023-024-071930-
BATH VA-CRAIG VA-ALLEGHANY VA-ROCKBRIDGE VA-BOTETOURT VA-
234 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 330 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNTAIN GROVE TO
  GLACE...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  COLLIERSTOWN...
  ROCKBRIDGE BATHS...
  BUENA VISTA CITY...
  JORDAN MINES...
  AND COVINGTON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3822 7970 3817 7952 3815 7953 3817 7944
      3809 7949 3788 7915 3780 7917 3779 7920
      3781 7923 3779 7927 3766 7934 3761 7946
      3756 7944 3754 7951 3749 7955 3762 8022
      3767 8029 3826 7979
TIME...MOT...LOC 1832Z 273DEG 28KT 3813 7984 3769 8036

16
Special weather statement, Jul 7, 1:40 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT SUN JUL 7 2013

VAZ033-043-044-071945-
HENRY VA-FRANKLIN VA-PITTSYLVANIA VA-
240 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  WESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM DEVELOPING NEAR SPENCER...MOVING TO
  THE NORTHEAST AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  SYDNORSVILLE...
  SPENCER...
  BASSETT...
  AND CALLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3655 8004 3658 8006 3666 8006 3668 8008
      3671 8008 3705 7965 3684 7944
TIME...MOT...LOC 1837Z 230DEG 23KT 3665 8001

WP
Special weather statement, Jul 7, 2:10 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUL 7 2013

VAZ011-013-014-018-022-023-072015-
MONTGOMERY VA-GILES VA-CRAIG VA-ROANOKE VA-PULASKI VA-BOTETOURT VA-
310 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN NEAR PARROTT...MOVING TO THE NORTHEAST AT 35 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS RAINFALL. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...THE
  COMBINATION OF GUSTY WINDS AND SATURATED SOIL FROM RECENT HEAVY
  RAINFALL MAY CAUSE A FEW TREES AND POWER LINES TO FALL.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  BLACKSBURG...
  NEWPORT...
  SALEM CITY...
  AND CATAWBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3762 8003 3755 7997 3753 7999 3724 7985
      3702 8075 3727 8074 3749 8036 3751 8030
      3753 8028 3753 8032 3757 8032 3762 8022
      3760 8014 3766 8003
TIME...MOT...LOC 1907Z 245DEG 30KT 3717 8064

16

The radar

The Roanoke radar (KFCX), 36 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
July 7, 2:19 PM EST
Where
Giles County, 1.11 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.296, -80.502

Several trees were blown down along Summit Lane in Newport with one falling on a house and injuring a 91-year old woman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463814.